Visual Risks for PDE5I Users
Erectile dysfunction medications increase the risk of retinal and optic nerve pathology. Roibeárd O’hÉineacháin reports.
Published: Wednesday, November 9, 2022
The results of a large observational study indicate that men who regularly use phosphodiesterase 5 inhibitors (PDE5Is) have a nearly two-fold risk of having ocular adverse events such as ischemic optic neuropathy (ION), serous retinal detachment (SRD), or retinal vein occlusion (RVO) as those who do not use the medications.
“To our knowledge, this is the largest epidemiologic cohort study to examine the association between these three important ocular outcomes and the use of PDE5Is, one of the most prescribed classes of medications,” the study authors said. “We found a combined increase in the risk of SRD, RVO, and ION associated with the use of PDE5Is in older men. For each individual outcome, use of PDE5Is was independently associated with an increase in risk.”
They note the results of their study confirm the findings from previous reports showing an increased risk of ION associated with PDE5I use but also, for the first time, quantifies the risk of SRD and RVO associated with use of these drugs. Based on their findings, the study authors recommend physicians advise regular PDE51 users of the potential of the ocular adverse events and patients alert their physicians of any visual deficits. Speaking with EuroTimes, the study’s lead author, Mahyar Etminan PharmD, MSc, an Associate Professor of Ophthalmology at the University of British Columbia said ophthalmologists may have role to play in that regard.
“I am not an ophthalmologist, so I do not like to make specific recommendations. I can say that based on our research, men who have had a previous history of the three conditions should talk with their ophthalmologist before starting or continuing these medications, as these patients might be at a higher risk of developing these conditions,” he noted.
The new study’s cohort included 213,033 men in the PharMetrics Plus insurance database (IQVIA) who were new users of PDE5Is and had received a prescription for the medications every three months in the year prior to entering the study.
The case-control analysis included 278 cases of SRD, 628 of RV0, 240 of ION, and 4,584 corresponding controls. The mean age in both groups was 64.6 years. Patients with SRD, RVO, and ION were more likely than those in the control group to have hypertension, diabetes, cardiovascular disease, or sleep apnoea.
After adjusting for potential confounding factors such as hypertension, coronary artery disease, smoking, and diabetes as well as sleep apnoea for the ION outcome, the researchers found the incidence rate ratio (IRR) for all three outcomes combined was 1.85, with an incidence of 15.5 cases per 10,000 person-years.
As individual outcomes, the adjusted incident ratios were 2.58 for SRD, 1.44 for RVO, and 2.02 for ION, with incidences of 3.8, 3.2, and 8.5 cases per 10,000 person-years, respectively.
The study’s findings also indicate more frequent usage increases the risk of adverse events. Dose-response analysis showed those taking five or more prescriptions had an overall incident rate ratio of 2.90, compared to an overall IRR of 1.90 among those taking fewer than five prescriptions.
The authors note that previous data suggesting an association between the agents has been mostly anecdotal, although a small epidemiological study found an increased risk among PDE5Is and ION. Currently, all PDE5Is include US FDA warnings of the risk of ION, while RVO is listed as a possible adverse event for sildenafil, tadalafil, and vardenafil, but not avanafil. None of the medications carry warnings regarding an increased risk for SRD.
The pathogenesis of PDE5I-induced SRD, RVO, and ION remains poorly researched, they add. Theories include a reduced perfusion induced by the medications, which, in turn, makes the circulating blood more prone to coagulation. In addition, PDE5Is as a night-time dosage may further accentuate normal physiologic nocturnal hypotension, which may lead to ischemia.
Meanwhile, previous studies share potential visual side effects— such as light sensitivity, a blue haze, or blurry vision—reported in 3% to 11% of patients, depending on the dosage and desired visual outcome. Researchers in these studies have attributed the effects to cross-reactivity with PDE6 in retinal photoreceptors.
With very high doses, the effects can be more severe. For example, a case report from 2018 describes a patient who developed colour blindness after receiving a 100 mg dosage of tadalafil, compared to the standard dose of 10–20 mg, to enhance his neurovascular bundle during a radical prostatectomy.
Fortunately, the patient later recovered his normal colour vision upon ceasing the medication. The patient’s urologist had advised the tadalafil because it is less cross-reactive with PDE6.
“Tadalafil was therefore used in an attempt to regain urologic function without visual impairment. Nonetheless, it produced the same adverse effect once the dosage was increased for greater urologic efficacy,” the report’s authors noted.
The research appeared in JAMA Ophthalmology, 2022; 140(5): 480–484).
Mahyar Etminan PharmD, MSc, is based at Collaboration for Epidemiology of Ocular Diseases (CEPOD), Department of Ophthalmology and Visual Sciences, Faculty of Medicine, University of Vancouver, British Columbia, Canada.